I was diagnosed with AF in 12/2011 and was put on Warfarin and a beta blocker immediately. Things progressed with just intermittent AF sessions until 1/2013 when a doctor prescribed Cefdinir, an antibiotic, because I had the flu (and emphysema) and she was afraid I'd go into pneumonia. No pneumonia, but Cefdinir raised my INR to 9.2 and put me in ICU for 4 days and 3 more in the hospital. This episode caused my AF to become chronic and I stayed in AF all the time. My current cardiologist said he could not help me. Three months later I found a cardiologist-electrophysist who suggested that I go into the hospital to be monitored for a medication called Tikosyn (which regulates my heart rhythm) which requires a 3 day stay where you are constantly monitored while they start this med (some side effects can be dangerous). The Tikosyn started working within 24 hours and I am still taking it today. It is expensive, but worth it. The doctor has also switched me from Warfarin to Eliquis, an anticoagulant that does not have to be monitored. (I am now 75-year old female and seem to be doing fairly well but cannot have the ablation procedure because of my emphysema & I am thin so the cardiologist feels the procedure is too risky.).........T

13 Replies

  • Hi T, thanks for sharing.

    This is a warm and supportive forum with a lot of knowledgeable people, however, the majority of us live in the UK and my guess is that you are in the US.

    I haven't heard of Tikosyn but many drugs go under different names in the US, glad it worked for you.

    There are many people on this forum in persistent (chronic) AF who live reasonably active lives but not always with COPD (our name for emphysema). I am one of th 'lucky' ones as I had 2 ablations in 2013 & 2014 but I have an inflammatory autoimmune disease which causes extreme muscle fatigue so I know coping with chronic illness can be tough.

    Very best wishes CD.

  • PS - I just read that it is only available in the US, nowhere outside,

  • Yes - seems Pzifer withdrew it for commercial reasons. Odd because it looks like a viable AF drug. It uses SO2 at each end of a symmetric molecule so may be more effective than other class III Sotalol and Dronedarone, and the symmetry should give it class II properties as well.

  • Withdrawing for commercial reasons is a catch all phrase which often has little meaning.

    It can mean that a medicine is not as effective as predicted. It can mean that they are worried about side effects and so protecting against claims. It can mean they are worried about bad publicity which could hurt their image. It could be that NHS or other equivalent bodies overseas won't pay as much as anticipated. There are many more reasons.

  • I'm in the US and have been on Flecanaide for years for PAF. My EP has recommended Tikosyn to me as well. Have you experienced any side effects from the drug. I think the Flecanaide has caused me extreme fatigue and muscle weakness. Thanks in advance for any information.

  • I think that any drug, including Tikosyn, that changes the heart's rhythm is going to cause some fatigue, & I would say that it has caused some for me, but not extreme. It has kept me in sinus rhythm for over 2 years and I am so thankful for that. Even a little fatigue is better than feeling that your heart is beating so fast that it's going to jump out of your chest. I don't want to ever go there again.

  • I agree! Horrible feeling. Thanks for your help

  • Tikosyn does cause some fatigue but it is not extreme. My cardio-electrophyicist said that most of the other ones did cause extreme fatigue, so I've stuck with Tikosyn. I have not noticed muscle weakness. However, Tikosyn is expensive, about $100/month on my insurance plan....................................T

  • Thank you. I have heard that it's a much better drug than Flecanaide. Will decide with my EP if switching my med or going for ablation. It's a big decision for an opportunity to be med free!

  • A cardiologist-electrophysiologist would be your best bet to find out about Tikosyn. The manufacturer requires that the specialist be trained in the use of Tikosyn and it must be administered under hospital care for about three days before they will prescribe it for you. I am on the higher dose, 500 mcg, 2X a day. Check out the Tikosyn website; they probably have a list of docs who are trained in this med. So far, the med has worked for me & keeps me in sinus rhythm. Good luck.

  • Hi there T.

    Have you checked into the tikosyn website? They have a coupon they can give you that'll make tikosyn MUCH cheaper!! I was on it for about a year after my ablation and my electrphysiologist gave it to me me. It made my tikosyn $10. He gave it to me when I complained about the price. I paid almost $300 for a 1 month supply. hope it continues to help you.

  • I have tried to use the coupon but the pharmacy told me that it is not accepted by medicare/advantage insurance plan. Currently under my ins. plan, it is running close to $100/month, and it puts me in the donut hole every year about 7/1.

  • Thanks for reminding me; I checked the website again and got a coupon for $4 which actually worked with my new insurance plan. The coupons will not work with any Medicare Advantage Plan. Without the coupon, the pharmacist told me that the one month's supply would have been $350. Thanks, again..................................T

You may also like...